Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 3, 2021, 2:35 PM EDT for McCormick County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 2:35 PM EDT (18:35 UTC)
- Expired
- May 3, 2021, 3:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
County McCormick County, SC
The radar
The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted.
569
WWUS82 KCAE 031835
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021
GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3406 8245 3406 8233 3402 8232 3400 8232
3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260
$$
CRLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 2:23 PM EDT, 12 minutes earlier.
Area forecast discussion, May 3, 2:23 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Mon May 3 2021 .SYNOPSIS... Severe thunderstorms are possible this afternoon. An upper trough will move eastward from the Mississippi Valley on Tuesday bringing another potentially active day of weather before a cold front crosses the region on Wednesday. Drier and cooler weather expected for the end of the week into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch in effect until 7 pm. Upper trough will move across the Ohio Valley through tonight. Surface high pressure well off the coast with a low pressure system crossing the Mississippi Valley. Our area remains in the warn sector. Deep, moist SW flow with embedded weak shortwaves support moderate destabilization with surface based CAPE 1000 to 2000 J/kg. Deep convergence moving into the Midlands early this afternoon. PWATs around 1.7 inches. Showers and thunderstorms west of the area at 2 pm expected to move east into the CSRA and Midlands through this evening. Severe potential include damaging wind gusts, large hail, isolated tornadoes and locally heavy rainfall. The shortwave will move out of the region after sunset, leading to decreasing activity during the evening. Any lingering convection should dissipate around midnight as the airmass becomes less unstable. Overnight, a moderate low level jet will develop and generally hinder fog development despite abundant low level moisture. Lows will be above normal, once again in the mid 60s to around 70 degrees. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Ridge will have strengthened over the area by Tuesday morning with a lull expected in shower and convective activity, although with PWATs remaining around 1.5 inches or greater, still can't rule out some showers across the area. Deeper trough will approach from the west and strengthening surface front moving into the area Tuesday afternoon which will generate strong to severe storms to the west of the area with the flow pushing these storms east. While shear may be a bit weaker tomorrow afternoon, instability will be similar so still expect storms to move into the area and may actually be higher in coverage than we saw today with better forcing. Severe weather threat remains low with a marginal risk in place from SPC mainly for isolated damaging wind gusts. Temperatures will climb to above normal with SW winds and warm advection while dew points will make conditions feel somewhat stifling once again. CAMs favor somewhat linear convection to develop along the strong forcing which should push through the area overnight with increasing low level jet keeping at least some instability and allowing storms to continue. Cut back pops a bit for Wednesday with drier air likely to move in at some point during the day with EC ensembles trending a bit drier but still seeing the potential for the front to stall out and some convection develop along it but with drier air moving in aloft, QPF amounts are likely to be low. A bit more sun Wednesday should also keep highs in the low to mid 80s. Cold advection will increase Wednesday night with lows dropping into the 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Drier long term period expected with high pressure moving in and cooler conditions into the end of the week. A more amplified trough will push into the area late Thursday into Friday which will likely develop a coastal low although there is uncertainty as to how far into the Atlantic this would be and so pops will remain low and only in the far north and east forecast areas. Cooler high pressure with lower 500mb heights into the weekend before the surface high slowly moves offshore and we will start to see moderating temperatures and a ridge building over the region once again. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered to numerous showers and thunderstorms to affect the TAF sites through this evening. Some thunderstorms may produce strong wind gusts or hail. Isolated tornadoes also possible. Should see convection diminish or move east of the area early this evening. Have indicated tempo for tstms 19z-23z. Outside of convection, mainly VFR with southwest winds 10-12 kts with gusts around 20 kts. Winds are expected to stay up overnight with a moderate nocturnal jet developing. Mixing should generally prevent fog development tonight. However low level moisture will remain high and ceiling restrictions can't be ruled out near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and thunderstorms through Wednesday as an unsettled weather pattern crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 3, 1:29 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 129 PM EDT Mon May 3 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-035-037-038-041-115-116- 135>137-041730- Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 129 PM EDT Mon May 3 2021 ...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GAZ077-041730- Burke- 129 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms will be possible this afternoon with damaging wind gusts and large hail as the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 2:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021
GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
3402 8259 3407 8253 3407 8251 3408 8248
3406 8245 3406 8233 3402 8232 3400 8232
3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:05 PM EDT | Tornado Warning | CAE | Newberry | 40 min |
| May 3, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 32 min |
| May 3, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| May 3, 3:39 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| May 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
| May 3, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 27 min |
| May 3, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 40 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 26 min |
| May 3, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 23 min |
| May 3, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 15 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 34 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 31 min |
| May 3, 4:56 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 46 min |
| May 3, 5:50 PM EDT | Special Weather Statement | CAE | Lee | 25 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 44 min |
| May 3, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
| May 3, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 48 min |
| May 3, 5:17 PM EDT | Special Weather Statement | CAE | McDuffie | 28 min |
| May 3, 5:19 PM EDT | Special Weather Statement | CAE | Burke | 26 min |
| May 3, 5:32 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 28 min |
| May 3, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 24 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.